Illinois, 2004

Damaging Winds in Illinois, July 4, 2004

July 4, 2004 · NWS ILX · 2 events in 1 county or zone

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 4, 9:45 AM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 4, 9:45 AM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1045 AM CDT SUN JUL 4 2004

.DISCUSSION...

SFC BOUNDARY LOCATED ACRS CENTRAL IL...NEAR I-72. CONVECTION HAS
FIRED AROUND THIS BOUNDARY AND IS ALSO BEING SUPPORTED BY MID LEVEL
S/W COMING IN FROM WEST. SFC DEWPOINTS IN UPPER 60S TO AROUND
70...BUT ALSO HAVE BEEN INCREASING OVER LAST SEVERAL HRS. WITH ABOVE
MENTIONED SUPPORT...BELIEVE CONVECTION WILL CONTINUE INTO THIS
AFTERNOON. THEREFORE WILL BE UPDATING GRIDS AND ZFP TO REFLECT
CONTINUING TREND OF PCPN ACRS CNTRL AND SE PARTS OF AREA. NRN AREAS
(PIA-BMI) SHOULD REMAIN DRY...BUT WILL KEEP SLIGHT CHC IN AREA FOR
THIS AFTERNOON. TEMPS MAY BE LITTLE LOWER THAN CRNT FCST...BUT WILL
LEAVE ALONE GIVEN PLENTY OF BREAKS IN CLDS SEEN ON VIS SAT LOOP.

&&

.PREV DISCUSSION...
PLENTY OF CHALLENGES WITH PRECIPITATION AND TEMPERATURES FOR
INDEPENDENCE DAY AND FOR TONIGHT FOR THE HOLIDAY FESTIVITIES.

LATEST SFC ANALYSIS PLACES SFC LOW ACROSS NORTHERN ILLINOIS. A SFC
TROUGH WAS ACROSS CENTRAL ILLINOIS. ANOTHER SFC TROUGH WAS ACROSS
SOUTHERN LOWER MICHIGAN EAST INTO NORTHERN OHIO. ANOTHER SFC
BOUNDARY WAS ACROSS THE UPPER MIDWEST. LATEST 0615Z IR SATELLITE
PLACES PLENTY OF CLOUDS ACROSS GREAT LAKES REGION SOUTHWEST INTO
WEST CENTRAL ILLINOIS. LATEST IR SATELLITE PLACES SOME CLOUD FREE
REGIONS ACROSS WESTERN ILLNOIS WEST INTO PARTS OF MISSOURI AND EAST
CENTRAL IOWA. THEN CLOUDS WERE ACROSS CENTRAL PLAINS STATES AND
WESTERN IOWA. LATEST 0615Z WATER VAPOR IMAGE PLACES SHORT/WAVE
ACROSS WISCONSIN AND NORTHERN ILLINOIS...OTHER SHORT/WAVES WERE
ACROSS NORTHERN AND CENTRAL PLAINS STATES. LATEST 0616Z KILX RADAR
PLACES SCATTERED SHOWERS MAINLY EAST OF I-55...MOVING
EAST/NORTHEAST. ELECTING TO GO WITH A BLEND IN MODELS WITH AN
EMPHASIS ON THE ETA SOLUTION.

SHORT TERM...TODAY THROUGH TUESDAY...
ETA MODEL SHIFTS H50 TROUGH EAST ACROSS EASTERN GREAT LAKES SOUTH
THROUGH THE OHIO VALLEY WITH ANOTHER H50 TROUGH ACROSS UPPER MIDWEST
BY 00Z MON. ETA BUILDS IN H50 RIDGE ACROSS SOUTHEAST U.S. WITH
ANOTHER H50 TROUGH ACROSS PLAINS STATES BY 00Z TUE. SFC LOW MOVES
NORTHEAST INTO NORTHERN GREAT LAKES REGION BY 00Z MON WITH ANOTHER
SFC LOW ACROSS SOUTHERN PLAINS STATES BY 00Z MON. ANOTHER SFC LOW IS
ACROSS THE MID MS VALLEY REGION WITH SFC HIGH PRESSURE ACROSS FAR
NORTHERN PLAINS STATES BY 12Z TUE. TIME/HEIGHT CROSS SECTIONS
INDICATES HIGH RH AT LOW LEVELS UNTIL 15Z-18Z SUN...THEN DECREASES
RH SLIGHTLY FROM 18Z SUN-00Z TUE. TIME/HEIGHT CROSS SECTIONS THEN
INDICATES DECENT RH AT ALL LEVELS FROM 12Z TUE-18Z TUE. LATEST MODEL
SOUNDINGS INDICATES SOME INSTABILITY THIS AFTERNOON WITH LI/S OF -5
TO -6 AND CAPES 1-2K J/KG. MODEL SOUNDINGS THEN INDICATES HIGH LOW
LEVEL RH RETURNING BY 06Z MON-12Z MON. 850MB TEMPS INCREASE TO +18C
TO +19C ACROSS CWA BY 00Z MON THROUGH 00Z TUE. THEN 850MB TEMPS
DECREASE TO +16C TO +18C ACROSS THE REGION BY 18Z TUE. 310K
ISENTROPIC SFC INDICATES SOME DECENT COND PRES DEF ACROSS SOUTHEAST
ILLINOIS THIS AFTERNOON. THEN 310K ISENTROPIC SFC INDICATES SOME
LIFT AND COND PRES DEF ACROSS CENTRAL ILLINOIS AT 12Z MON. THEN GOOD
COND PRES DEF RETURNS ACROSS NORTHERN CWA FROM 06Z-12Z TUE. SOME
WEAK 250MB DIVERGENCE IS ACROSS EAST CENTRAL AND SOUTHEAST IL EARLY
THIS MORNING THEN 250MB DIVERGENCE RETURNS ACROSS THE CWA THIS
AFTERNOON THROUGH THE PERIOD. WILL MONITOR CURRENT RADAR TRENDS AT
ILX AND OUT WEST WITH CONVECTION IN IOWA/NORTHERN MISSOURI TO MAKE
ANY LAST MINUTE CHANGES TO POPS AND TEMPS. WILL ALSO MONITOR FOG
DEVELOPMENT EARLY THIS MORNING AND TEMPERATURES WILL AGAIN BE
DIFFICULT...WILL GO WITH COOLER GUIDANCE TEMPS FOR TODAY AT THIS
TIME.

LONG TERM...WEDNESDAY THROUGH SATURDAY...
AS SYSTEM PULLS OUT LATE TUESDAY...310K ISENTROPIC SFC INDICATES
GOOD COND PRES DEF ACROSS SOUTH CENTRAL AND SOUTHEAST ILLINOIS
WEDNESDAY MORNING. COOLER TEMPS FOR THURSDAY AND THEN WARMING TREND
AT THE END OF THE WEEK INTO THE WEEKEND. CURRENT EXTENDED IN GOOD
SHAPE AND ONLY MADE SOME TEMPERATURE ADJUSTMENTS DOWN ON THURSDAY.
IN ADDITION...MADE A FEW ADJUSTMENTS IN TEMPS OVER THE WEEKEND.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.

&&

AUTEN/13
Hazardous weather outlook, Jul 4, 10:32 AM CST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1132 AM CDT SUN JUL 4 2004

ILZ066>068-071>073-051100-
CLAY-CRAWFORD-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
INCLUDING THE CITIES OF...EFFINGHAM...FLORA AND LAWRENCEVILLE
1132 AM CDT SUN JUL 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORMS HAVE DEVELOPED ACROSS CENTRAL ILLINOIS AND WILL
CONTINUE TO MOVE EAST AND SOUTHEAST THROUGH THE AFTERNOON. THERE IS A
SLIGHT RISK THAT SOME OF THESE STORMS COULD BECOME SEVERE WITH THE
PRIMARY THREAT BEING DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SHOWERS AND THUNDERSTORMS ARE AGAIN EXPECTED ACROSS THE AREA FOR
MONDAY AND TUESDAY AS ANOTHER FRONT MOVES INTO THE AREA. THERE IS A
SLIGHT RISK THAT SOME OF THESE STORMS COULD BECOME SEVERE...WITH THE
PRIMARY THREAT BEING LARGE HAIL AND DAMAGING WINDS.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON

ILZ027>031-036>038-040>057-061>063-051100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-COLES-CUMBERLAND-DE WITT-DOUGLAS-
EDGAR-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-
MOULTRIE-PEORIA-PIATT-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-
VERMILION-WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...GALESBURG...HAVANA...JACKSONVILLE...LINCOLN...MATTOON...
PEORIA...SHELBYVILLE...SPRINGFIELD AND TAYLORVILLE
1132 AM CDT SUN JUL 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE THIS
AFTERNOON AND AGAIN OVERNIGHT. HOWEVER...NO SEVERE WEATHER IS
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SHOWERS AND THUNDERSTORMS ARE AGAIN EXPECTED ACROSS THE AREA FOR
MONDAY AND TUESDAY AS ANOTHER FRONT MOVES INTO THE AREA. THERE IS A
SLIGHT RISK THAT SOME OF THESE STORMS COULD BECOME SEVERE...WITH THE
PRIMARY THREAT BEING LARGE HAIL AND DAMAGING WINDS.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE.

AUTEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Effingham

When
July 4, 1:00 PM CST
Where
Effingham County, 1 mi S of Altamont
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.050, -88.750

A tree was blown down onto a power line.

Thunderstorm Wind, Effingham

When
July 4, 1:43 PM CST
Where
Effingham County, 1 mi NE of Mason
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.967, -88.600

A tree was blown down onto IL Route 37 northeast of Mason.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411953, 5411954.